Michigan, 2011Tornado and Damaging Winds in Michigan, June 22, 2011
June 22, 2011 · NWS APX · 4 events in 4 counties and zones
A line of thunderstorms lifted northward, along a warm front extending east from a low in Minnesota. The line produced a few spots of wind damage and one tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms lifted northward, along a warm front extending east from a low in Minnesota. The line produced a few spots of wind damage and one tornado. A weak shower behind the line also managed to produce a funnel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 22, 9:23 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 22, 9:23 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1023 AM EDT WED JUN 22 2011
.SYNOPSIS.../ISSUED AT 424 AM/
UNSETTLED WEATHER IS EXPECTED TO CONTINUE FOR NORTHERN MICHIGAN...AS
LOW PRESSURE OVER SOUTHERN MINNESOTA...SLOWLY SPINS ITS WAY TOWARD
THE AREA THROUGH WEDNESDAY. THIS SYSTEM...ALONG WITH A LINGERING
FRONTAL BOUNDARY...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH TODAY. A FEW STORMS MAY AGAIN PRODUCE SOME LOCALLY HEAVY
RAINFALL. NUMEROUS SHOWERS WILL REMAIN POSSIBLE THROUGH FRIDAY...AS
THE LOW MOVES ACROSS THE GREAT LAKES...BEFORE HIGH PRESSURE BRINGS A
RETURN TO DRY WEATHER FOR THE UPCOMING WEEKEND.
NS
&&
.SHORT TERM.../ISSUED AT 1021 AM/...REST OF TODAY
RATHER INTERESTING...ALBEIT CHALLENGING...FORECAST SETTING UP FOR
NORTHERN MICHIGAN FOR THE REMAINDER OF THE DAY AS EARLY SUMMER
ANOMALOUSLY DEEP SOUTHERN MINNESOTA OCCLUDED LOW PRESSURE MOVES
TOWARDS THE REGION (ITS ATTENDANT WARM FRONT SLICES EAST ACROSS
CENTRAL LOWER MICHIGAN...WITH THE COLD FRONT CUTTING ACROSS WESTERN
ILLINOIS). OVERNIGHT WAA DRIVEN RAINS (SOME RATHER HEAVY...WITH OVER
4 INCH AMOUNTS ACROSS PARTS OF EMMET COUNTY) MAKING STEADY NORTH
PROGRESS INTO THE TIP OF THE MITT AND EASTERN UPPER MICHIGAN AS MID
LEVEL DRY SLOT ROTATES IN FROM THE SOUTH. THAT SAID...DEEP LAYER
DRYING IT IS NOT WITH MOISTURE RICH LOW LEVELS RESULTING IN SELF
DESTRUCTIVE SUNSHINE JUST TO OUR SOUTH...AS EVIDENCE BY QUICK
DEVELOPMENT OF CU/STRATO-CU FIELD WITH A FEW EMBEDDED SHOWERS.
EXPECT ABOVE TRENDS TO CONTINUE THROUGH THE REMAINDER OF THE
MORNING...WITH STEADIEST RAINS ADVANCING NORTH THROUGH EASTERN UPPER
MICHIGAN...WITH AREAS SOUTH OF THE STRAITS DOMINATED BY MAINLY
CLOUDY SKIES AND A FEW SHOWERS/ISOLATED THUNDERSTORMS. GIVEN
TRANSIENT NATURE OF HEAVY RAINS AND NO REPORTS OF FLOODING WILL GO
AHEAD AND CANCEL THE INHERITED FLASH FLOOD WATCH FOR NORTHERN AREAS
WITH THE LATE MORNING UPDATE. CONCERNS RATCHET UP FOR THIS AFTERNOON
AS VORT MAX BACK ACROSS CENTRAL ILLINOIS PINWHEELS NORTHEAST...
INTERACTING WITH SUFFICIENT ...ALTHOUGH BY NO MEANS OVERWHELMING...
INSTABILITY. MODIFIED MODEL DERIVED SOUNDINGS SUGGEST SEVERAL
HUNDRED JOULES OF MEAN LAYER CAPE AVAILABLE THIS AFTERNOON...
ESPECIALLY ACROSS SOUTHERN ZONES. ONCE AGAIN...NOT OVERWHELMING
...BUT MORE THAN SUFFICIENT TO IGNITE ANOTHER ROUND OF SHOWERS AND
STORMS THIS AFTERNOON. HOT OFF THE PRESS SPC DAY ONE CONVECTIVE
OUTLOOK HAS EXPANDED SEVERE STORM SLIGHT RISK A TOUCH FURTHER
NORTH...NOW POKING INTO OUR SOUTHEAST ZONES. CANNOT ARGUE WITH THIS
ASSESSMENT...WITH BACKED NEAR SURFACE WIND FIELDS AHEAD OF THE WARM
FRONT SUPPORTING PERHAPS BRIEF SUPERCELLULAR STORM STRUCTURES. IN
ADDITION...CORE PRECIP LOADING AND 0-6KM BULK SHEAR VALUES OF 25 TO
35 KNOTS CONTINUES TO SUPPORT WET MICROBURST GUSTY WIND POTENTIAL
AND MARGINAL SEVERE SIZE HAIL IN ANY OF THE STRONGER STORMS. HEAVY
RAINS REMAIN A DISTINCT POSSIBILITY WITH ANY ACTIVITY TODAY GIVEN
PWAT VALUES NEARING 1.5 INCHES AND STORM MOTION VECTORS OF SUB 20
KNOTS.
MSB
&&
.LONG TERM.../ISSUED AT 424 AM/...TONIGHT AND BEYOND
OUR EXTENDED PERIOD OF WET WX WILL CONTINUE...AS SLOW-MOVING LOW
PRESSURE CRAWLS INTO AND THRU THE GREAT LAKES REGION.
TONIGHT...STRONG TSRA WILL REMAIN A CONCERN IN NE LOWER MI THIS
EVENING. SEE THE /SHORT TERM/ DISCUSSION ABOVE FOR MORE DETAILS.
THE STACKED LOW WILL NEAR GRB BY MORNING. EXPECT CONVECTION TO
MIGRATE OR WRAP-BACK NORTH OF THE (EX-WARM... NOW OCCLUDED)
FRONT...WITH FAIRLY WIDESPREAD SHRA/ISOLATED TSRA IN EASTERN UPPER
MI THRU MUCH OF THE OVERNIGHT. TO THE SOUTH OF THE OCCLUSION AND
BEHIND THE COLD FRONT...A SOMEWHAT COOLER BUT STILL NEARLY-SATURATED
AIRMASS WILL SPREAD EASTWARD. WITH DEEP CYCLONIC FLOW AND SOME
MARGINAL FORCING AS THE STACKED LOW EDGES CLOSER...WOULD STILL
EXPECT US TO BE AWASH IN SHRA (THOUGH PROBABLY NOT TSRA...WITH
MUCAPES LESS THAN 200J/KG). NAM IS SURPRISINGLY DRY OVERNIGHT...TOO
MUCH SO. WILL KEEP LIKELY/NMRS POPS GOING...THOUGH FOR ONCE WITH NO
RISK FOR HEAVY RAIN. MIN TEMPS 55 TO 60.
THURSDAY...SURFACE AND UPPER LOWS WILL ONLY WEAKEN VERY SLIGHTLY (IF
AT ALL) AS THEY MOVE INTO NORTHERN MI. AIRMASS REMAINS ESSENTIALLY
SATURATED...WITH DEEP CYCLONIC FLOW. A SHOWERY...COOL...AND MAINLY
CLOUDY DAY IS EXPECTED. EVEN WITH THE COOLEST 500MB TEMPS MOVING OUT
ACROSS NORTHERN LAKE MI...THUNDER MAY BE HARD TO COME BY...AS
MUCAPES ARE PROGGED AT LESS THAN 200J/KG. ANY LITTLE BIT OF SUN WILL
CHANGE THAT (THOUGH A LITTLE BIT IS ALL WE MIGHT GET)...AND WILL
LEAVE IN AN ISOLATED TSRA FOR THE AFTERNOON IN MOST SPOTS. 0-6KM
WINDS WILL BE LESS THAN 10KT...SO THERE MAY BE POTENTIAL FOR LOCALLY
HEAVY RAIN. THIS WILL BE ESPECIALLY THE CASE ALONG THE EXACT TRACK
OF THE 700-500MB CIRCULATION CENTER...WHERE CONVERGENCE WILL BE
MAXIMIZED AND SHRA/POTENTIAL TSRA WILL BE STATIONARY. FOR NOW...THIS
SUGGESTS FAR NORTHERN LOWER AND SOUTHERN PORTIONS OF EASTERN UPPER
AS HAVING THE GREATEST RAINFALL POTENTIAL. MAX TEMPS MAINLY MID TO
UPPER 60S.
THURSDAY NIGHT/FRIDAY...STACKED LOW WILL EASE OUT TO FAR NORTHERN
LAKE HURON BY FRIDAY MORNING...THEN OPEN UP AND DRIFT NE TOWARD THE
ONTARIO/QUEBEC BORDER...WHILE A COUPLE MORE SPOKES OF ENERGY DROP
SE-WARD INTO SOUTHERN LOWER MI AND NW OF SUPERIOR. THIS WILL FINALLY
USHER IN DEEP NW FLOW...THOUGH IT WILL BE A WHILE YET BEFORE THIS
FINALLY DRIES US OUT. -SHRA WILL STILL BE NUMEROUS THU NIGHT...BUT
WILL WILL KEEP THINGS JUST SCT FOR FRIDAY (PERHAPS BEING A BIT TOO
OPTIMISTIC THOUGH). THAT WILL DEPEND ON THE INTERPLAY BETWEEN
VARIOUS SHORTWAVE JUST TO OUR NORTH...THE OLD 12Z ECMWF FOR ONE
ARGUES FOR A MORE CONSOLIDATED LOW NEAR EASTERN SUPERIOR...AND WOULD
KEEP US WETTER LONGER. TOO SOON TO HAVE A LOT OF CONFIDENCE
HERE...AND WILL LARGELY RIDE WITH THE EARLIER FORECAST. MIN TEMPS
LOW/MID 50S...MAX TEMPS 60S.
REST OF THE FORECAST...NO MAJOR CHANGES NEEDED. THE UPPER TROF WILL
FINALLY KICK OUT TO THE EASTERN LAKES AND POINTS EAST THIS WEEKEND.
THERE REMAINS SOME POTENTIAL FOR A LAST KICKER SHORTWAVE TO TOUCH A
SHRA OR TWO LATE FRIDAY NIGHT INTO SATURDAY...MAINLY IN UPPER MI.
CURRENT GRIDS HAVE ISOLATED SHRA...WHICH WILL SUFFICE. OTHERWISE
SLOWLY DRYING OUT AND WARMING UP THIS WEEKEND...THOUGH TEMPS WILL
REMAIN SUB-CLIMO UNTIL EARLY NEXT WEEK.
JZ
&&
.MARINE.../ISSUED AT 424 AM/
REASONABLY STRONG EASTERLY WINDS WILL CONTINUE ON FAR NORTHERN LAKES
MI AND HURON. SMALL CRAFT ADVISORIES HAVE BEEN EXTENDED IN THESE
AREAS THRU THE UPCOMING DAY. WINDS WILL VEER SOUTH ON OUR SOUTHERN
WATERS THROUGH THE REMAINDER OF THE DAY.
OTHER MAIN ISSUE IS FOG...AS A WARM FRONT APPROACHES AND DEWPOINTS
RISE. MARINE FOG WILL BE A PERSISTENT PROBLEM ON THE WATERS THRU
MUCH OF THE WEEK.
JZ/MSB
&&
.AVIATION.../ISSUED AT 711 AM/...VALID FOR 12Z TAFS
POOR FLYING CONDITIONS FOR MUCH OF THE TAF PERIOD...AS LOW PRESSURE
IN SOUTHERN MN MOVES EAST ACROSS WI THRU TONIGHT.
ALL TAF SITES IFR TO LIFR CURRENTLY...AS A WARM FRONT TRIES TO LIFT
NORTH FROM SOUTHERN LOWER MI. SOME GRADUAL IMPROVEMENT THRU THE
DAY...ESPECIALLY AT TVC...WHICH WILL SEE BKN MVFR CIGS FOR A TIME.
PLN/APN SHOULD STAY IFR. SHRA/TSRA RETURN LATE IN THE DAY WITH AN
INCOMING COLD FRONT...WITH PLN/APN SEEING PREVAILING TSRA FOR A FEW
HOURS. MVFR (TVC) TO IFR (PLN/TVC) CIGS RETURN THRU THE REST OF THE
NIGHT.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LHZ345>348.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ341.
LS...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LSZ321.
&&
Hazardous weather outlook, Jun 22, 9:33 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1033 AM EDT WED JUN 22 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
231200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1033 AM EDT WED JUN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...REST OF TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED TODAY...ENDING AFTER MIDNIGHT TONIGHT.
SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN IN NORTH
CENTRAL AND NORTHEAST LOWER MICHIGAN THIS AFTERNOON AND EVENING.
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON THROUGH
THIS EVENING...SOUTH OF A LINE FROM LAKE CITY TO HARRISVILLE. ANY
SEVERE STORMS WILL PRODUCE HAIL OF AROUND AN INCH IN DIAMETER...
AND WIND GUSTS TO NEAR 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON. THESE WILL
NOT BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF NORTHERN LOWER
MICHIGAN THIS AFTERNOON AND EVENING.
JZ/MSB
Event by event
2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Tornado, Leelanau
- When
- June 22, 12:37 PM EST to 12:38 PM EST
- Where
- Leelanau County, 1.69 mi SSW of Leland to 1.35 mi SSW of Leland
- Rating
- EF0
- Path length
- 0.35 mi
- Path width
- 75 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.996, -85.760
A tornado touched down near the west shore of Lake Leelanau, then moved out onto the lake and quickly dissipated. Docks and boats were damaged along a short stretch of shoreline, and a few trees were downed in the area.
Thunderstorm Wind, Antrim
- When
- June 22, 1:15 PM EST
- Where
- Antrim County, 2.44 mi W of Bellaire Antrim Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 44.980, -85.250
Two large trees were downed.
Thunderstorm Wind, Ogemaw
- When
- June 22, 1:38 PM EST
- Where
- Ogemaw County, 2.41 mi SW of West Branch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.260, -84.260
A barn roof was blown off.
Funnel Cloud, Roscommon
- When
- June 22, 7:25 PM EST
- Where
- Roscommon County, 1.43 mi N of Prudenville
- Reported by
- Law Enforcement
- Coordinates
- 44.320, -84.654
A shower managed to produce a funnel cloud over the east end of Houghton Lake.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, June 22, 20111 death · 2 injured · $100,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flood in Kentucky, June 22, 2011$800,000 · EF2 · 8 events
- Heavy Rain in New York, June 22, 20111 death · 1 event
- Flash Flooding in North Dakota, June 22, 2011$6.0 million · 2 events
- Flood and Hail in Michigan, June 22 to 23, 20111 injured · $129,000 · 1.75 in hail · 38 events
- Damaging Winds in Georgia, June 22, 2011$158,000 · 52 kt wind · 10 events
- Flooding in California, June 22 to 25, 2011$77,000 · 4 events
- Flash Flood and Damaging Wind in Texas, June 22 to 23, 2011$40,000 · 57 kt wind · 7 events
- Damaging Winds in Alabama, June 22, 2011$36,000 · 56 kt wind · 9 events
- Hail and Damaging Winds in Alabama, June 22 to 24, 2011$29,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, June 22, 2011$24,000 · 1.75 in hail · 8 events
- Damaging Winds in Pennsylvania, June 22, 2011$25,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326378, 326369, 326370, 326382.